meds for headaches

Discussion in 'DoDMERB' started by kgrmom, Jul 12, 2007.

  1. kgrmom

    kgrmom Member

    Joined:
    Jun 21, 2007
    Messages:
    135
    Likes Received:
    0

    I can guess at pieces of this answer but would like anyone with experience to comment. My daughter is starting the application process and she has had some headaches in the past. Topamax controls them and they do NOT interfere with her day to day routine. I can guess that this would DQ her in round 1. How about waivers for something like this? I don't find much about this topic on here. Thanks - kgrmom :eek:
     
  2. RetNavyHM

    RetNavyHM USN (RET)

    Joined:
    Jun 15, 2006
    Messages:
    1,270
    Likes Received:
    2
    This is what DoDMERB and the waiver authorities are looking at for the disqualification for headaches:

    "History of recurrent headaches, including, but not limited to, migraines and tension headaches that interfere with normal function in the past 3 years, or of such severity to require prescription medications, are disqualifying"

    So in english, any headaches in the past 3 years that interfere with normal function (school, extracurricular activities, work) or that require prescription medication are disqualifying. There does not need to be a diagnosis of migraines or tension headaches associated with them.

    You say your daughter was prescribed Topamax in the past, so this would be a disqualification from DoDMERB. Now its up to the waiver authorities to make the determination on whether this is going to be an issue for the next 24 years. You say she was prescribed in the past, if the past was last week, your daughter is going to have a difficult time getting a waiver. If the past was 2 years ago, and she has not had issues with headaches since then, and has not taken Topamax in that period as well (a headache every 6 months that she takes Tylenol for is not an issue), then the chances for a waiver go up.

    Does this help?
     
  3. kgrmom

    kgrmom Member

    Joined:
    Jun 21, 2007
    Messages:
    135
    Likes Received:
    0
    Yes- that helps. I'm afraid to ask the next question. She does so well on the Topamax so she still takes it (she's been on it for about a year). In your opinion is that going to kill her chances at a waiver? :frown: No headaches with it. Thanks RetNavy-

    kgrmom
     
  4. RetNavyHM

    RetNavyHM USN (RET)

    Joined:
    Jun 15, 2006
    Messages:
    1,270
    Likes Received:
    2
    I will never say a waiver is impossible. I can tell you that based on my experience with the waiver authorities, she will have a very difficult time getting a waiver while she is still on the medication. If this is what she wants to do, let her know up front that it will be a struggle, one that she may not be successful with, but you never know until you try. Also in my experience, persistence can pay off.

    My suggestion, and its just that, a suggestion, would be to have her see the physician who prescribed the medication to get his/her feelings about possibly discontinuing the medication. Again, this is a suggestion, and I would not have her discontinue the medication without a physicians concurrence.

    As always, I'll be here to help out as much as I can!
     
  5. kgrmom

    kgrmom Member

    Joined:
    Jun 21, 2007
    Messages:
    135
    Likes Received:
    0
    Sounds like she may need to prepare herself to be one of those that has to take to all the way to the "letter writing" stage. In a way I wish she could go ahead and start the medical process right along with the application process. Since it's summer I think it will be a while before her teachers and guidance dept. respond so it will slow things down a bit (and from I'm reading 50% has to be done before she will be contacted by medical). In addition- she hasn't even been able to talk to her BGO because he is still waiting for his orders that will get him back in town (per his wife). So we just feel like we are "striking out" everywhere. :eek: Is this normal?
     

Share This Page